[Skip to Content]
[Skip to Content Landing]
Article
February 22, 1965

Penicillin Hypersensitivity, Acute Pericarditis, and Eosinophilia

JAMA. 1965;191(8):672-673. doi:10.1001/jama.1965.03080080062023
Abstract

ALTHOUGH hypersensitivity reactions to penicillin are numerous and diverse, and the pericardium is one of the structures in which allergic phenomena are regarded as frequent,1 instances of penicillin-induced pericarditis are virtually undocumented in the medical literature. Pericardial friction rubs, without other evidence of pericarditis, have been noted in several patients with allergic skin reactions to penicillin.2 Subsequently, an instance of penicillin hypersensitivity with electrocardiographic changes consistent with pericarditis was described.3

The case which forms the basis of this report demonstrated, in addition to electrocardiographic signs of pericarditis, a pericardial friction rub, pericardial and pleural effusion, and an extreme degree of eosinophilia during the course of an allergic reaction to penicillin. A penicillin-induced syndrome of this kind has not been previously reported, although such an allergic etiology is postulated in a recent review of pulmonary infiltration with eosinophilia (PIE) syndrome.4

Report of a Case  The patient, a

First Page Preview View Large
First page PDF preview
First page PDF preview
×